Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 101, NWS Amarillo, TX

May 31, 20104 counties in Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2010, 8:08 PM CDT for 4 counties in Texas; Texas County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2010, 8:08 PM CDT (01:08 UTC)
Expired
May 31, 2010, 9:15 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Texas County, OK, Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr
May 31, 6:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:45 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 31, 6:45 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

.UPDATE...
GRIDS UPDATED TO ISSUE SEVERE THUNDERSTORM WATCH ACROSS THE REMAINDER
OF THE PANHANDLES UNTIL 06Z.

&&

.AVIATION...
CONVECTIVE TRENDS IN THE FIRST FEW HOURS OF THE TAF CYCLE WILL BE THE
MAIN CONCERN. COMPLEX OF THUNDERSTORMS APPROACHING THE AMARILLO AREA MAY
NOT DIRECTLY IMPACT THE TERMINAL AND HAVE OPTED TO INCLUDE VCTS
REMARKS TO ACCOUNT FOR CONVECTION...WITH CB REMARKS AT GUY/DHT. MVFR
CIGS AND VSBYS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. WILL
AMEND AS NECESSARY. OTHERWISE...WIND SPEEDS TO INCREASE AROUND
14Z/15Z ON TUESDAY WITH GUSTS APPROACHING 30 KNOT DURING THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 31 2010/

DISCUSSION...
AIRMASS BECOMING MORE UNSTABLE AT THIS TIME...WITH TSTMS NOTED JUST
N AND W OF FCST AREA.  WILL CALL FOR SCT SVR TSTMS THIS EVE OVER NRN
ZONES AND ISOLD SVR TSTMS SWRN ZONES.  ALSO HAVE FCST HEAVY RAIN
POSSIBLE OVER NRN ZONES...WHERE HIGHER H7 DWPTS RESIDE IN REGION
MOST LIKELY TO BE IMPACTED BY MCS DEVELOPMENT.  AIRMASS REMAINS
UNSTABLE ON TUE...WITH SLGT CHC TSTMS CONTINUING.  WEAK FRONTAL
BNDRY MOVES INTO PNHDLS ON WED...WITH CHANCES FOR TSTMS CONTINUING
WED AND WED EVE.  NO POPS IN LATER PERIODS AS RISING H5 HEIGHTS
PREVAIL.  03

COCKRELL

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS
WESTERN SECTIONS TUESDAY THROUGH SATURDAY...BUT EXCESSIVE WINDS ARE
NOT EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, May 31, 6:45 PM CDT, 1 hour 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
645 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM CDT. A SEVERE THUNDERSTORM
WATCH IS ALSO IN EFFECT FOR THE REMAINDER OF THE OKLAHOMA AND
TEXAS PANHANDLES UNTIL 1 AM CDT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...HEAVY RAINS MAY
OCCUR OVER THE OKLAHOMA PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS
PANHANDLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME STORMS CAN
BE STRONG...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
PANHANDLES SHOULD CONTINUE TO MONITOR THE FORECAST AND BE READY FOR
POSSIBLE SPOTTER ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, May 31, 6:40 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON MAY 31 2010

TXZ007-008-011>013-016-017-010045-
HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-CARSON TX-RANDALL TX-
DEAF SMITH TX-
640 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DEAF SMITH...
RANDALL...CARSON...POTTER...OLDHAM...MOORE AND HUTCHINSON COUNTIES.

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A LINE OF STRONG THUNDERSTORMS FROM VALLEY DE ORO TO BUFFALO LAKE...
MOVING EAST AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

CLK
Local storm report, May 31, 7:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             DUMAS                   35.86N 101.97W
05/31/2010  E0.88 INCH       MOORE              TX   PUBLIC

&&

EVENT NUMBER AMA1000589

JC
Local storm report, May 31, 7:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             DUMAS                   35.86N 101.97W
05/31/2010  E0.88 INCH       MOORE              TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1000590

JACKSON
Special weather statement, May 31, 7:34 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT MON MAY 31 2010

TXZ013-014-018-019-010100-
CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX-
734 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR DONLEY...ARMSTRONG...
GRAY AND CARSON COUNTIES.

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CLAUDE...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAB
Local storm report, May 31, 7:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CLAUDE                  35.11N 101.36W
05/31/2010  E0.88 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000591

JACKSON
Local storm report, May 31, 8:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          11 NW KEYES             36.92N 102.39W
05/31/2010                   CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000592

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:21 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Sherman38 min
May 31, 8:59 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman61 min
May 31, 7:05 PM CDTSevere Thunderstorm WarningAMACimarron, Texas33 min
May 31, 7:12 PM CDTTornado WarningAMACimarron33 min
May 31, 7:41 PM CDTTornado WarningAMACimarron64 min
May 31, 8:23 PM CDTTornado WarningAMACimarron, Texas37 min
May 31, 8:55 PM CDTTornado WarningAMACimarron, Texas35 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningAMATexas53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Severe Thunderstorm Warnings in Oklahoma, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.